Advertisement

If my mother is taking warfarin, should she avoid all foods with vitamin K?

She doesn't need to AVOID vitamin K, but rather consume a consistent amount daily in her diet.

Individuals taking anticoagulant (anticlotting) medications such as warfarin (also known as Coumadin) need to keep a consistent intake of vitamin K. This medication decreases the activity of vitamin K and prolongs the time it takes for blood to clot.

If these individuals suddenly increase the vitamin K in their diets, the vitamin can override the effect of the drug, enabling the blood to clot too quickly. In contrast, a sudden decline in dietary vitamin K can enhance the effectiveness of the drug.

Green leafy veggies such as collards, spinach, kale, and broccoli are potent sources of vitamin K in the diet.

Picture of kale
If your mother is taking warfarin, she should eat the same amount of foods (like leafy green vegetables) that contain vitamin K every day. If she has leafy green vegetables in her salad every day, she should continue to have them. She should not eat a big serving of a food that has a large amount of vitamin K one day, though, if she does not usually eat it. Vitamin K affects her blood clotting and the amount of warfarin she needs.

Continue Learning about Anticoagulant

Who should take an anticoagulant?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
People who should regularly take an anticoagulant, or blood thinner, include those who have had a DV...
More Answers
What does it mean if my child's PT/INR test result is too low?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
If your child's PT/INR test result is too low, it means that her dose of warfarin may not be eno...
More Answers
What are the guidelines for anticoagulant therapy?
RealAgeRealAge
The following is a list of guidelines for anticoagulant therapy: Take the medication exactly as di...
More Answers
What does it mean if my mother's PT/INR test result is too high?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
If your mother's PT/INR test result is too high, it means that her dose of warfarin is too high,...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.